North Dakota, 2018

Hail in North Dakota, September 2, 2018

September 2, 2018 · NWS FGF · 1 event in 1 county or zone

A north to south line of thunderstorms tracked eastward through southeast North Dakota and west central Minnesota during the early morning hours of September 2nd. These storms dropped hail up to nickel size in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A north to south line of thunderstorms tracked eastward through southeast North Dakota and west central Minnesota during the early morning hours of September 2nd. These storms dropped hail up to nickel size in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 1, 10:43 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 1, 10:43 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 PM CDT Sat Sep 1 2018

.UPDATE...
Issued at 1142 PM CDT Sat Sep 1 2018

Convection continues to build into eastern North Dakota and
Northwest Minnesota. Stronger storms expected across the southern
RRV later in the overnight period. An updated Aviation Discussion
is attached below.

UPDATE Issued at 855 PM CDT Sat Sep 1 2018

Have updated the forecast to reflect an increase in overall
thunderstorm risk into southeast ND and adjacent portions of
northwest and west central MN during the late overnight and early
morning hours. The corresponding SPC Day 1 outlook, updated at
02z, now has a Marginal Risk for severe thunderstorms extended up
through the Fargo-Moorhead area.

UPDATE Issued at 657 PM CDT Sat Sep 1 2018

No significant forecast updates planned through early evening. A
pre/near frontal convective band is on it's slow march across
western and central ND... and should be well into the Devils Lake
Basin around midnight. Storm intensity and coverage as detected
by KBIS and KMBX radars shows fairly light showers with no strong
to severe storm tendencies attm. SPC analyses were showing
500-1000 j/kg CAPE values across southwest ND, in fair agreement
with NAM12 guidance and roughly double the RAP13 forecast values
for the same period. Short range model updates through 22z keep
some showers threat into northeast ND during the overnight period
but focus most of the deep instability and tstm threat into
southcentral and southeast ND through 09z, and across west central
MN and the southern portion of northwest MN from 10 to 14z.

An updated Aviation Discussion is attached below.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 304 PM CDT Sat Sep 1 2018

Precipitation chances and placement tonight will be the main
issues for the period.

Progressive pattern continues with the next upper shortwave trough
currently digging through Saskatchewan. This system will move
towards Manitoba tonight and help push another cold front into the
CWA. The surface high currently over the CWA has been slow to move
east, but return flow is starting to pick up over our far western
counties. South winds will continue through much of the evening,
with dew points in the 40s giving way to some 50s by midnight
ahead of the front. The CAMs are putting out some showers and less
intense storms in the north early tonight, with some stronger cell
near the SD border in the wee hours of tomorrow morning. This fits
with some sub-1000 J/kg of MU CAPE and deep layer bulk shear of 30
kts, so can't completely rule out some strong to severe elevated
storms early Sunday morning across the south. The activity will
push off to the east by mid-day and we should see a drying trend
as high pressure builds in for Sunday.

As for temperatures, think that increasing south winds ahead of
the front this evening and then clouds and precip later on will
keep lows mostly in the 50s to low 60s. Cooler and drier
conditions behind the front on Sunday so have kept temps in the
70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 304 PM CDT Sat Sep 1 2018

Sunday night and Monday: Upper low continues moving eastward across
northern Manitoba, allowing a shortwave ridge building in from the
west. Looking at high temperatures in the mid to upper 70s, possibly
approaching 80 degrees in some areas as we will be on the downstream
side of this ridge by midday Monday. Moisture begins building into
the region as indicated by increasing mixing ratios and winds that
will shift and become southeasterly, and eventually southerly ahead
of the next cold front. Monday night, we will be on the upstream
side of the ridge, with winds shifting now southerly to
southwesterly through the night; lows will fall into the middle 50s
to middle 60s.

Tuesday and Wednesday: The next cold front will bring breezy
conditions to the region Tuesday, along with much cooler
temperatures. Showers and scattered thunderstorms will accompany the
frontal passage from northwest to southeast on Tuesday. At this
time, the environment does not look favorable for severe
thunderstorms as CAPE remains in the 500 to 850 J/Kg range with deep
layer shear around 35 knots. A few stronger thunderstorms could
produce sub severe gusty winds and small hail, however, as forcing
will be very strong in the presence of a pronounced theta-e
gradient. Wednesday will be cool and dry in the wake of Tuesday's
cold front with highs only reaching the lower to middle 60s across
the northern half of the CWA and the middle to upper 60s across the
southern portions.

Thursday and Friday: Continued dry weather is expected on Thursday
as a surface high quickly moves over the region. Return flow begins
Thursday afternoon, continuing all the way into Friday evening.
Temperatures will rebound as a result, with highs on Thursday and
Friday climbing into the 70s. A slight chance of showers is in the
forecast Thursday night and Friday morning as a quick moving
shortwave clips the northern most fringes of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1142 PM CDT Sat Sep 1 2018

Eastern ND into northwest MN will see widely scattered showers
and isold MVFR conds in tstms spreading west to east from 05z
through 11z, with scattered MVFR Cigs in strong to severe
thunderstorms across the southern Red River Basin 09z through
11z. Scattered strong to severe thunderstorms will push across
southern portions of northwest and west central MN from 10 through
15z. Eastern ND should see fair skies in VFR conditions following
frontal passage by 12z. West central and northwest MN should see
fair skies in VFR conditions after 15z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...Gust
Hazardous weather outlook, Sep 1, 5:09 AM CST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
609 AM CDT Sat Sep 1 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
609 AM CDT Sat Sep 1 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Late tonight a round of showers and thunderstorms are possible.
These storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of showers and thunderstorm is expected on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 1, 10:28 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             7 SE ROSEAU             48.77N 95.65W
08/31/2018  E1.00 INCH       Roseau             MN   BROADCAST MEDIA

            A FEW DIME TO QUARTER SIZED HAIL NOTED IN EASTERN MALUNG
            TOWNSHIP. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Special weather statement, Sep 2, 1:11 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
211 AM CDT SUN SEP 2 2018

NDZ038-039-049-052-020800-
Sargent ND-Ransom ND-Barnes ND-Cass ND-
211 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND NORTHWESTERN SARGENT COUNTIES UNTIL 300 AM CDT...

At 210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Ransom, or 27 miles south of Valley City, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Ransom State Park and Fort Ransom around 220 AM CDT.
  Little Yellowstone around 225 AM CDT.
  Nome around 235 AM CDT.
  Enderlin around 250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4628 9801 4628 9803 4663 9803 4663 9841
      4672 9841 4687 9758 4617 9742 4614 9801
TIME...MOT...LOC 0710Z 257DEG 33KT 4653 9807

CJ
Special weather statement, Sep 2, 2:00 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
300 AM CDT SUN SEP 2 2018

MNZ003-029-NDZ038-039-049-052-053-020845-
Clay MN-Wilkin MN-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
300 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...EASTERN RANSOM...SOUTHERN CASS...EAST CENTRAL BARNES...
RICHLAND AND SARGENT COUNTIES UNTIL 345 AM CDT...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Fingal to near Lucca to
near Milnor to near Brampton. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton and
Mapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 9797 4624 9767 4672 9758 4684 9799
      4699 9704 4686 9656 4636 9667 4594 9711
      4593 9726
TIME...MOT...LOC 0800Z 259DEG 38KT 4681 9792 4670 9762 4625 9754 4595
9787

CJ
Special weather statement, Sep 2, 2:54 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
354 AM CDT SUN SEP 2 2018

MNZ003-027-029-030-NDZ039-052-053-020945-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-Sargent ND-
Richland ND-Cass ND-
354 AM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWESTERN OTTER TAIL...
WILKIN...SOUTHWESTERN BECKER...SOUTHEASTERN CASS...RICHLAND AND
SOUTHEASTERN SARGENT COUNTIES UNTIL 445 AM CDT...

At 353 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mapleton to Fargo to near Dwight to
Stiles. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fargo, Wahpeton, Moorhead, West Fargo, Dilworth, Breckenridge and
Barnesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4594 9736 4631 9698 4679 9692 4695 9720
      4701 9641 4690 9609 4645 9602 4602 9645
      4602 9658 4593 9656
TIME...MOT...LOC 0853Z 259DEG 38KT 4691 9711 4680 9682 4635 9674 4605
9707

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 08:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
September 2, 2:54 AM CST
Where
Cass County, 1.46 mi SSE of Cotter
Measured
0.88 in hail
Reported by
Public
Coordinates
46.830, -96.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772040.